How Much Ibuprofen Can I Take Safely? (2022)

Most people occasionally take ibuprofen at home for minor aches and pains such as headaches, toothaches, and fever. Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) that reduces pain and relieves inflammation. Familiar brand names for this medication include Motrin® and Advil®. Lower strengths of ibuprofen are available over the counter, and higher strengths can be obtained with a prescription.

Ibuprofen is available in various dosage strengths and formulations, including tablets, chewable tablets, caplets, liquid gels, and suspensions or oral drops. It is sometimes included in cold and allergy medicines for fever and pain relief.

When taken at the correct dose, ibuprofen is safe and effective for both children and adults. However, it is important to be aware of the maximum dosage of ibuprofen. At large doses, ibuprofen can cause serious adverse effects and may even be fatal. Notably, studies have shown that among all analgesic (pain-reliever) overdoses, nearly one-third included ibuprofen, making ibuprofen the most common NSAID involved in an overdose.

Continue reading to learn more about the harmful effects caused by taking ibuprofen in excess amounts and find out why it is important to follow dosage instructions as directed on the label. This information will provide useful guidance when using ibuprofen to treat pain and fever in children and adults.

(Video) What Is the Maximum Daily Dosage for Ibuprofen?

What is ibuprofen used to treat?

Ibuprofen is commonly used to treat mild to moderate aches and pains such as headache, toothache, period pain, and sports injuries like sprains and strains. Due to its anti-inflammatory properties, ibuprofen is also used to control pain and inflammation in the joints, bones, and muscles, for example, in conditions like osteoarthritis and rheumatoid arthritis. Ibuprofen may also be used to reduce fever during a flu-like illness or common cold.

Why is it important to know the appropriate ibuprofen dosing?
You should know how much ibuprofen is safe because taking too much ibuprofen can be very harmful. Although higher strengths of ibuprofen require a prescription, over-the-counter ibuprofen can be purchased and self-administered by patients at a higher than recommended maximum daily dose.

Ibuprofen should be used with extreme caution in children and pregnant women as their metabolism rate of ibuprofen may be different than a healthy adult. Therefore, consulting a gynecologist and pediatrician is highly recommended for this patient population. Last but not least, since ibuprofen is a household name, it is very crucial to know when to avoid ibuprofen usage with certain medications. For example, ibuprofen should not be taken with other NSAIDs such as Aleve (naproxen), high doses of aspirin, or prescription NSAIDs such as ketorolac and celecoxib. Ibuprofen should also be avoided in patients who have a heart condition such as atrial fibrillation who are on blood-thinning agents such as warfarin, rivaroxaban, or apixaban, as ibuprofen or NSAIDs in general increase the risk of bleeding. Please consult your pharmacist or doctor before taking ibuprofen if you are already taking other medications to avoid drug interaction.

(Video) How and when to use Ibuprofen? (Brufen, Advil, Motrin, and Nurofen)

What doses is ibuprofen available in?

As noted above, over-the-counter and prescription ibuprofen is available in various dosage forms like tablets and suspensions. The most commonly available formulations and dosage strengths of ibuprofen include tablets (100 mg, 200 mg, 400 mg, 600 mg, and 800 mg), capsules (200 mg), chewable tablets (100 mg), oral suspension, or liquid (100 mg per 5 mL), and concentrated oral suspension for infants (50 mg per 1.25 mL). Notably, the 400 mg, 600 mg, and 800 mg tablets of ibuprofen are available by prescription only.

What is a safe dose of ibuprofen?

The recommended dose of ibuprofen is 200-400 mg by mouth every 4-6 hours as needed for pain or fever. The recommended maximum daily dose is 1200 mg for over-the-counter ibuprofen and 3200 mg for prescription-strength ibuprofen.

In children, safe dosage of ibuprofen depends on the child’s weight as well as the condition that is being treated. A doctor or pharmacist can help you determine the correct dosing for your child. It is not recommended to give ibuprofen to children under six months of age.

(Video) Ibuprofen for Pain-You Will Be Surprised by Pharmacy Recommendation.

Can I take 3 tablets of ibuprofen at once?

It depends on the strength of the ibuprofen. If you are using 100 mg OTC ibuprofen tablets, it is safe to take 3 tablets at once to make up the total dose of 300 mg since the recommended dose is 200 to 400 mg orally every 4-6 hours as long as the maximum recommended daily dose of 1200 mg is not exceeded. However, if you are using prescription-strength ibuprofen such as the 800 mg tablet, then taking 3 of these tablets at once is not recommended because taking more than 800 mg of ibuprofen in a single dose can potentially cause both short-term and long-term side effects, even though the three of the 800 mg ibuprofen tablet make up a total dose of 2400 mg and it does not exceed the recommended total daily dose of 3200 mg.

Can I take 3 tablets of ibuprofen 200 mg at once?

For over-the-counter ibuprofen, 200 mg to 400 mg is the dose that should be taken at one time. Therefore, it is not recommended to take 3 of the 200 mg ibuprofen tablets since that makes up a total of 600 mg which exceeds the maximum 400 mg per dose.

Taking too much ibuprofen can result in side effects such as nausea, vomiting, stomach ache, gassiness, indigestion, dizziness, and headache.

How often can I take ibuprofen 800 mg?

Ibuprofen 800 mg is a prescription-strength dosage. The total recommended dose is 3200 mg per day. Therefore, you can take ibuprofen 800 mg 4 times a day or every 6 hours. As mentioned above, even though the maximum daily dose of prescription ibuprofen is 3200 mg, it is potentially harmful to exceed 800 mg per dose.

(Video) Advil - How Much & Often Can You Take it?

Can I take ibuprofen with other painkillers?

It is safe to take ibuprofen with paracetamol/acetaminophen (Tylenol®) . However, taking ibuprofen with other NSAIDS like naproxen, ketorolac, or aspirin is not recommended unless it is indicated for certain medical conditions and your healthcare providers are aware of such combination. Taking ibuprofen with other NSAIDs can increase your risk of side effects such as stomach ulcers, increased risk of bleeding, acute kidney injury that can lead to chronic kidney disease.

What are the harmful effects of excess ibuprofen intake?

The maximum amount of ibuprofen in adults is 800 milligrams per dose or 3200 milligrams per day. You should keep these numbers in mind because a large ibuprofen overdose can lead to potentially life-threatening complications. Overdose symptoms can be mild to severe. Mild overdose symptoms include nausea, vomiting, diarrhea, and dizziness. Severe overdose symptoms are convulsions, hypotension (low blood pressure), little to no urine production, and even coma. Notably, a large ibuprofen overdose is extremely rare unless it is an intentional overdose in an adult or an accidental overdose in a child.

Besides the risk of an overdose, taking ibuprofen over the recommended dose can lead to serious side effects. Side effects of ibuprofen include increased risk of cardiovascular adverse events such as heart failure, heart disease, and stroke, kidney injury that leads to kidney failure, and gastrointestinal complications such as ulceration, bleeding, stomach or intestinal perforation.

What if I forget to take an ibuprofen dose?

If you are using ibuprofen regularly long-term and have missed a dose, take it as soon as you remember. However, if it is nearly time for your next dose, do not double up to make up for the forgotten dose. Skip the missed dose and take the next dose as usual.

(Video) Can I Take Tylenol and Advil Together? Is it safe?

What to do if I take too much ibuprofen?

If you have taken too much ibuprofen due to a mistake or misinformation, obtain medical advice from a healthcare professional as soon as possible. Stop taking the medicine and be vigilant for side effects like fatigue, sleepiness, stomach pain, nausea, vomiting, blood in the vomit, black stools, and tinnitus (ringing in the ears). If you experience any of these symptoms, please seek medical attention at the nearest emergency room without delay. Please call 911 or have someone drive you to the emergency department if the symptoms are severe and affecting your capability to operate a motor vehicle safely.

The bottom line

In general, NSAIDs such as ibuprofen are well-tolerated and safe to use with a low risk of adverse events provided you take the medication as directed on the label or by your healthcare professional. Overall, ibuprofen can be safely used to treat pain, fever, and inflammation in both children and adults, as long as it is used as directed.

References:

  1. https://www.ncbi.nlm.nih.gov/books/NBK526078/
  2. https://www.nhs.uk/medicines/ibuprofen-for-adults/

FAQs

Can you take 3 ibuprofen 200mg at once? ›

The usual dose for adults is one or two 200mg tablets or capsules 3 times a day. In some cases, your doctor may prescribe a higher dose of up to 600mg to take 4 times a day if needed.

Can I take 600 mg of ibuprofen every 4 hours? ›

Take 600-800mg of Ibuprofen (Advil) every 4-6 hours as needed for pain. If additional pain relief is needed, take 1000mg of Tylenol with the Ibuprofen every 4-6 hours as needed.

Can I take two 800 mg ibuprofen at once? ›

The maximum daily dosage of ibuprofen is 3200 mg. This translates to 800 mg four times a day, taken every six hours. If stomach upset occurs, take each ibuprofen dose with milk or food. In general, it's best to use the lowest effective dose of ibuprofen for the shortest duration of time.

How much ibuprofen can you take before it becomes toxic? ›

Life-threatening features of ibuprofen toxicity have been shown only to occur in patients who have ingested greater than 400 mg/kg ibuprofen [15].

Can you take 3 ibuprofen at once? ›

Adults can take one or two ibuprofen 200mg tablets (200mg to 400mg) three or four times daily if they need to. You should only take ibuprofen every 4 to 6 hours. You should not take more than 6 tablets (1200mg) in total in one day if you have brought them over the counter, from a supermarket or drug store.

How long does it take for ibuprofen to kick in? ›

You should start to feel better 20 to 30 minutes after taking ibuprofen tablets, capsules, granules or liquid. For some types of long-term pain, you'll need to take ibuprofen regularly for up to 3 weeks for it to work properly. If you're applying ibuprofen to your skin, it should start to work within 1 to 2 days.

Is 800 mg ibuprofen stronger than over the counter? ›

EVIDENCE-BASED ANSWER. No. Ibuprofen 400, 600, and 800 mg are equally effective in relieving acute somatic and visceral pain (SOR: A, multiple randomized controlled trials [RCTs]).

Is it OK to take 4 ibuprofen every 4 hours? ›

For most adults and children ages 12 years and older, the recommended OTC dose of ibuprofen is 200 mg by mouth every 4 to 6 hours. If 200 mg didn't help enough, you have the option to take 400 mg at your next dose. You shouldn't take more than 1,200 mg of ibuprofen in a 24-hour period.

What are the side effects of ibuprofen 400 mg? ›

Side effects of ibuprofen
  • Headaches. Make sure you rest and drink plenty of fluids. ...
  • Feeling dizzy. If ibuprofen makes you feel dizzy, stop what you're doing and sit or lie down until you feel better. ...
  • Feeling sick (nausea) Stick to simple meals. ...
  • Being sick (vomiting) ...
  • Wind. ...
  • Indigestion.

Is it OK to take 3 ibuprofen 800mg? ›

To avoid the potential short- or long-term effects of taking too much ibuprofen, do not take more than your recommended dose. The absolute maximum daily dose for adults is 3200 mg. Do not take more than 800 mg in a single dose. Only use the smallest dose needed to alleviate your swelling, pain, or fever.

Can I take 3 ibuprofen 500mg? ›

As ibuprofen is a type of NSAID, you shouldn't take more than one of these at a time or you'll have an increased risk of side effects. NSAIDs can also interact with many other medicines, including: some types of antidepressants – used to treat depression.

Does 800 mg ibuprofen make you sleepy? ›

Can ibuprofen (Advil) make you sleepy? No. Drowsiness is not a known side effect of ibuprofen (Advil).

What qualifies as ibuprofen overdose? ›

Symptoms are unlikely if less than 100 mg/kg ibuprofen has been ingested. Symptoms of severe ibuprofen toxicity, including metabolic acidosis, seizures, renal impairment and cardiovascular collapse, occur after >400 mg/kg has been ingested.

What happens if you take slightly too much ibuprofen? ›

When taken too frequently or in too high dosages, NSAIDs, or nonsteroidal anti-inflammatory drugs, can pose risks to your gastrointestinal system, kidneys and heart. These drugs can lead to thinning in the lining of the stomach, causing ulcers and GI bleeding.

How many hours does 3 ibuprofen last? ›

It can take up to 24 hours to completely rid your system of ibuprofen, even though its effects generally last about 4 to 6 hours. According to the prescribing information, the ibuprofen half-life is about two hours. In case of an ibuprofen overdose, call 911 or Poison Control at 800-222-1222.

Why can't you take ibuprofen for more than 3 days? ›

Why? "[Ibuprofen] can cause ulcers in your stomach if taken every day, long-term, and it can damage your kidneys and even liver if taken long-term," she explains.

How long does ibuprofen stay in your system? ›

Ibuprofen is rapidly metabolized and eliminated in the urine. The excretion of ibuprofen is virtually complete 24 hours after the last dose. The serum half-life is 1.8 to 2.0 hours.

How can I protect my stomach from ibuprofen? ›

Take NSAIDs at the end of a full meal or with an antacid

Drugs that reduce stomach irritation include misoprostol (Cytotec), or a proton pump inhibitor such as omeprazole (Prilosec), esomeprazole (Nexium), pantoprazole (Protonix), lansoprazole (Prevacid), or rabeprazole (Aciphex).

What happens if I take ibuprofen on an empty stomach? ›

This can increase stomach acid and irritate the stomach lining, causing problems. GI side effects can depend on several factors, including: Length of use. When taking ibuprofen for a long time, risks of GI-related problems increase , as compared to short-term use for immediate needs.

Can I take ibuprofen every day for arthritis? ›

While you can continue taking ibuprofen for a few days, it's not recommended that you take it daily to relieve pain unless your doctor has prescribed it. Medications like ibuprofen can irritate your stomach lining and cause problems ranging from mild nausea to ulcers.

Can you overdose on 1200mg ibuprofen? ›

A small overdose can cause minor symptoms. In rare cases, overdoses can be fatal. If a person has taken too much ibuprofen, they should call Poison Control on 1-800-222-1222 or the emergency services on 911.

What pill is stronger than ibuprofen? ›

by Drugs.com

Meloxicam is considered a stronger medicine than ibuprofen. Meloxicam is only available on prescription and ibuprofen is available over the counter as well as on prescription. Meloxicam is a long-acting medicine that only needs to be given once a day.

What mg is the strongest ibuprofen? ›

Available in three strengths: Regular Strength (200 mg), Extra Strength (300 mg) and Super Strength (400 mg).

Can I take 2 pills of ibuprofen 400 mg? ›

Ibuprofen 400 mg to be taken up to three times a day as required. Leave at least four hours between doses and do not take more than 1200 mg in any 24 hour period.

Is ibuprofen 400 mg strong? ›

Ibuprofen 400 mg has been shown to be as effective as aspirin 600 or 900 mg/day in models of moderate pain but superior to aspirin or paracetamol in more sensitive models such as dental pain. The duration of action of ibuprofen 400 mg is at least 6 hours compared with 4-6 hours for ibuprofen 200 mg or paracetamol.

Will ibuprofen raise your blood pressure? ›

Ibuprofen (Advil, Motrin) can raise your blood pressure. But this change is usually small. If you have high blood pressure or heart problems, make sure to check with your healthcare provider before taking ibuprofen. Using ibuprofen regularly can cause potentially serious side effects, such as stomach ulcers.

How many days in a row can you take 800mg ibuprofen? ›

Don't take more than 1,200 mg of ibuprofen in one day. For OTC ibuprofen, this equates to a maximum of 6 pills per day. Additionally, avoid taking ibuprofen for longer than 10 days, unless directed to do so by your doctor.

What happens if I take 5 500mg ibuprofen? ›

Taking more Advil than intended can damage your stomach, intestines, or other organs. In some cases, an Advil overdose can be fatal. The recommended adult dosage is one or two 200 milligram (mg) tablets every 4 to 6 hours, not exceeding 800 mg at once or 3,200 mg per day.

Which is better for pain relief Tylenol or ibuprofen? ›

As you may have guessed from the descriptions above, acetaminophen is best used for fever, aches and pains, but will not be very helpful if the pain is due to inflammation. Ibuprofen is more helpful for these symptoms when inflammation is the cause. Inflammation examples include menstrual cramps and arthritis.

What is the most common side effect associated with ibuprofen? ›

The more common side effects of ibuprofen are: stomach pain. heartburn. nausea.

What is the difference between prescription ibuprofen and regular ibuprofen? ›

Similarly, ibuprofen is available both OTC and by prescription, and the difference is the tablet strength. Ibuprofen OTC tablets come as 100 mg or 200 mg tablets, whereas prescription-strength ibuprofen can be 400 mg, 600 mg, or 800 mg tablets.

Can you overdose by taking 4 ibuprofen? ›

Taking too much ibuprofen can result in an overdose. This can cause dangerous side effects such as damage to your stomach or intestines. In rare cases, an overdose can be fatal. For this reason, you should always take it exactly as directed on the label or as recommended by your doctor.

How many 200mg ibuprofen can I take before overdosing? ›

A: If you take ibuprofen over the counter, don't exceed 1200 mg in one day without talking to your doctor. Under a doctor's supervision, the ibuprofen maximum dose is 3200 mg per day. Ibuprofen overdose symptoms include dizziness, uncontrollable eye movements, slow breathing, and bluish lips.

How much ibuprofen can I take in a 24 hour period? ›

Adults and teenagers—1200 milligrams (mg) up to 3200 mg per day divided into three or four equal doses. Children—Dose is based on body weight and must be determined by your doctor.

Can ibuprofen hurt your kidneys? ›

Acute kidney injury can happen with any NSAID, including ibuprofen. The risk for kidney damage is higher for adults over 60 and people who have chronic kidney disease (CKD). This serious side effect is seen most often within the first month of starting a regular NSAID regimen.

How many 200 ibuprofen can you take at once? ›

adults – can usually take 1 or 2 tablets (200mg) every 4 to 6 hours, but shouldn't take more than 1,200mg (6 x 200mg) tablets in the space of 24 hours. children under 16 – may need to take a lower dose, depending on their age; check the packet or leaflet, or ask a pharmacist or doctor for advice.

What happens if you take too much ibuprofen 200mg? ›

Overuse of ibuprofen can seriously damage your digestive system, interfere with your hormones, and increase your risk of heart attacks and stroke. In some cases, ibuprofen overdose can be deadly.

What happens if you take 3 ibuprofen everyday? ›

"[Ibuprofen] can cause ulcers in your stomach if taken every day, long-term, and it can damage your kidneys and even liver if taken long-term," she explains.

What are the side effects of ibuprofen? ›

Side effects of ibuprofen
  • Headaches. Make sure you rest and drink plenty of fluids. ...
  • Feeling dizzy. If ibuprofen makes you feel dizzy, stop what you're doing and sit or lie down until you feel better. ...
  • Feeling sick (nausea) Stick to simple meals. ...
  • Being sick (vomiting) ...
  • Wind. ...
  • Indigestion.

Is it OK to take ibuprofen every day? ›

While you can continue taking ibuprofen for a few days, it's not recommended that you take it daily to relieve pain unless your doctor has prescribed it. Medications like ibuprofen can irritate your stomach lining and cause problems ranging from mild nausea to ulcers.

Is it OK to take ibuprofen every night before bed? ›

If you have trouble sleeping with pain, do not take this medication for more than five nights in a row. Talk to your doctor about other treatment options suitable for you if you have sleeplessness as a result of ongoing pain.

Videos

1. Can I Take Tylenol and Advil Together?
(Talking With Docs)
2. What Ibuprofen Does to the Body
(Institute of Human Anatomy)
3. What They Don't Tell You About IBUPROFEN- Affects Healing?
(Bob & Brad)
4. Can You Overdose on Tylenol or Ibuprofen?
(American Addiction Centers)
5. Ibuprofen: Important Warnings and Precautions
(Drugs.com)
6. Can I take Tylenol and Advil together? Is it safe? #Shorts
(Jeffrey Peng MD)

Top Articles

You might also like

Latest Posts

Article information

Author: Rob Wisoky

Last Updated: 10/11/2022

Views: 6441

Rating: 4.8 / 5 (68 voted)

Reviews: 91% of readers found this page helpful

Author information

Name: Rob Wisoky

Birthday: 1994-09-30

Address: 5789 Michel Vista, West Domenic, OR 80464-9452

Phone: +97313824072371

Job: Education Orchestrator

Hobby: Lockpicking, Crocheting, Baton twirling, Video gaming, Jogging, Whittling, Model building

Introduction: My name is Rob Wisoky, I am a smiling, helpful, encouraging, zealous, energetic, faithful, fantastic person who loves writing and wants to share my knowledge and understanding with you.